Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 7, 202117 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 7, 2021, 12:13 PM EDT for 17 counties in Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 12:13 PM EDT (16:13 UTC)
Expired
Jul 7, 2021, 4:15 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 10 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS83 KGRR 071613
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021

MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021

...Scattered Strong to Severe Thunderstorms This Afternoon...

Scattered thunderstorms are just beginning to develop across the 
area early this afternoon. They will continue to expand in coverage, 
especially along and south of I-96. 

Wind gusts above 40 mph will be the main threat, with small hail, 
and heavy downpours also expected. 

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4382 8643 4382 8557
      4347 8556 4346 8437 4278 8436 4278 8420
      4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569 

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 7:53 AM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 7, 7:53 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
753 AM EDT Wed Jul 7 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 339 AM EDT Wed Jul 7 2021

- Chances for showers/storms Today...Tonight and Thursday

- Drier period Thursday night through Saturday night

- Wet weather returns for Sunday into Monday

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 339 AM EDT Wed Jul 7 2021

- Chances for showers/storms Today...Tonight and Thursday

A nearly stationary boundary stretches along the I-96 corridor at
300am from near Muskegon to Lansing. This boundary will largely
remain in place across Southwest Lower Michigan today and tonight
and through a good portion of Thursday. Wind fields today through
Thursday are seasonably weak, so the threat of severe weather is
fairly low. We are in a Marginal threat for severe weather today
for areas south and east of Grand Rapids and in general thunder
for Thursday. Cannot argue with these categories from SPC given
weaker shear. If we do see a storm today that approaches severe
levels it will be due to stronger heating that takes place south
of the front in the central CWA. The SPC HREF does show a few
small helicity swaths for places like Kalamazoo, Battle Creek,
Lansing and Jackson. So, a few storms may become a bit more
organized in the heat of the day, but again any threat would be
isolated and likely limited to a wind threat. Best chance for
storms today will be in the afternoon and evening hours. Storms
will tend to weaken tonight with the loss of heating. On Thursday
southeast portions of the area will be favored again (Battle Creek
and Jackson) along and ahead of the cold front. Cannot rule out
some isolated pockets of heavy rain through Thursday afternoon
with PWAT values in the 1.50 to 2.00 range.

- Drier period Thursday night through Saturday night

Mainly dry weather is expected for Thursday night through Saturday
night as high pressure builds into the area. ECMWF ensemble
probabilities agree with this thinking with chances of 0.01
dropping to 0-30 percent for the whole forecast area.

- Wet weather returns for Sunday into Monday

Models have struggled a bit with how the pattern evolves over the
course of the weekend. This essentially comes down to the handling
of a developing upper low over Iowa this weekend. Several days ago
the pattern was more progressive, but multiple runs of the ECMWF
now show this low over Iowa. A warm front will lift our direction
late in the weekend and move through the area early next week.
Chances for showers and storms are in the forecast from Sunday
into Monday as the warm front and surface low push northeast
through the Great Lakes. The pattern looks progressive, so not
expecting overly heavy rain during this time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 754 AM EDT Wed Jul 7 2021

A mix of VFR and MVFR conditions are in place as we approach 12z
across Southwest Lower Michigan. Conditions should improve to VFR
in all areas by late morning. Scattered showers and thunderstorms
will develop this afternoon and continue into this evening.
Localized MVFR and lower conditions are possible in the heavier
showers and storms this afternoon and evening. Overall though, VFR
weather should be the rule today.

Conditions change after 00z this evening as lower ceilings are
forecast to surge south through the area. MVFR and IFR conditions
will develop tonight. In fact, by 06z we should see widespread IFR
conditions in place. The IFR conditions should then continue
through 12z on Thursday.

&&

.MARINE...
Issued at 339 AM EDT Wed Jul 7 2021

Stronger northeast winds are expected over Northern Lake Michigan
today, which will become north tonight as a low translates into
Southeast Lower Michigan. Wave models keep the larger waves off
shore to the north and west of the nearshore waters. Therefore, we
do not expect the need for a Small Craft Advisory or a Beach
Hazards Statement today or tonight. The SCA that was in effect
early this morning has been cancelled as the Ludington Buoy only
briefly rose to 4 feet. Waves have are lower now and should
continue to fall this morning.

Otherwise winds on Thursday turn north behind a departing low to
the east and waves of 2-4 or 3-5 feet should fill in at our
beaches. The best chance at advisory level waves will be Thursday
afternoon and evening. Highest waves will be up near Big and
Little Sable Points and south of Holland.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Jul 7, 5:15 AM EDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed Jul 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible both today and tonight. Storms will be
most numerous this afternoon and evening across portions of
Southern Lower Michigan, especially to the south and east of Grand
Rapids. Widespread severe weather is not expected, but some of the
strongest storms will be capable of damaging winds. Lightning and
locally heavy rain will be possible with all storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue into Thursday along and ahead of a
cold front. Severe weather is not expected at this time. Locally
heavy rain and lightning will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible over Lake Michigan both today and
tonight. Some storms will be capable of strong winds. Lightning
will likely be the main hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance that waves will reach levels that are dangerous
to swimmers and boaters Thursday afternoon and evening. Waves
should at least reach the 2 to 4 foot range during that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Jul 7, 12:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021

MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021

...Scattered Strong to Severe Thunderstorms This Afternoon...

Scattered thunderstorms are just beginning to develop across the
area early this afternoon. They will continue to expand in coverage,
especially along and south of I-96.

Wind gusts above 40 mph will be the main threat, with small hail,
and heavy downpours also expected.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4382 8643 4382 8557
      4347 8556 4346 8437 4278 8436 4278 8420
      4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:28 PM EDTAreal Flood WarningGRRMecosta, Newaygo6 hr
Jul 6, 9:21 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta, Montcalm, Osceola54 min
Jul 7, 12:54 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot66 min
Jul 7, 1:18 PM EDTTornado WarningGRRClinton, Gratiot27 min
Jul 7, 1:45 PM EDTSevere Thunderstorm WarningGRRClinton13 min
Jul 7, 2:37 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson38 min
Jul 7, 2:59 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson77 min
Jul 7, 4:01 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola119 min
Jul 7, 4:15 PM EDTAreal Flood AdvisoryGRRCalhoun2 hr
Jul 7, 5:06 PM EDTSevere Thunderstorm WarningGRRCalhoun24 min
Jul 7, 5:12 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson2 hr
Jul 7, 5:18 PM EDTSevere Thunderstorm WarningGRRIngham27 min
Jul 7, 5:33 PM EDTAreal Flood AdvisoryGRRLake, Osceola4 hr
Jul 7, 6:03 PM EDTSpecial Weather StatementGRRClare, Lake, Osceola117 min
Jul 7, 6:17 PM EDTSpecial Weather StatementGRRClinton58 min
Jul 7, 6:44 PM EDTSpecial Weather StatementGRRBarry31 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.